Oklahoma, 2023

Tornadoes and Hail in Oklahoma, June 17, 2023

June 17, 2023 · NWS AMA · 18 events in 3 counties and zones

During the early evening hours of the 17th, a discrete supercell formed over the central TX Panhandle and moved towards the northeastern TX Panhandle. At the same time a complex of storms was entering the western OK Panhandle and moved east across the area and expanded southward towards the eastern combined Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the early evening hours of the 17th, a discrete supercell formed over the central TX Panhandle and moved towards the northeastern TX Panhandle. At the same time a complex of storms was entering the western OK Panhandle and moved east across the area and expanded southward towards the eastern combined Panhandles. These storms produced hail up to 3 in diameter and wind gusts upwards of 70-80 mph with some minor wind damage. Some of the largest hail sizes and strongest winds occurred with the grunt of the complex across the OK Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 1:21 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 17, 1:21 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
221 PM CDT Sat Jun 17 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 218 PM CDT Sat Jun 17 2023

Severe thunderstorms will be possible to north and northeastern
combined Panhandles. First discrete cells may be possible east of
the dryline mainly impacting the eastern third of the combined
Panhandles. After that, a mid to upper level shortwave trough is
progged to move through the southern Plains helping to form storms
across the northern to northeastern third of the combined
Panhandles going into this evening. The discrete cells if they can
break a small cap will fire off between 4PM and 7PM. The line of
thunderstorms that is progged to move across the northern zones of
the FA, as well as eastern CO and western KS, is expected to be
between 7 PM and 11 PM CDT. Plenty of instability and deep layer
sheer are expected to be in place allowing for the potential for
all severe threats to include a tornado or two to be in play.

For this afternoon, areas in the north to northwestern FA are
expected to reach into the upper 70s to mid 80s. Areas further
south are expected to approach the low 90s. Winds have currently
been out of the southeast here at the Amarillo Airport as of this
writing. This has kept much of the area under Td's in the upper
50s to lower 60s. However, much of the western to southwestern TX
Panhandle is expected to see a shift in the winds to the soutwest
bringing lower Td's and will tighten up a potential dryline just
east of Amarillo. As long as this occurs Amarillo and areas south
and west will be shutoff from any thunderstorm chances
today/tonight. East of this dryline is where there will be a
potential for a discrete storm or two in the late afternoon. Going
into this evening, an H5 shortwave trough is expected to traverse
much of the central to southern Plains. This will bring in a weak
cold front from the Colorado as well. The front intersecting with
the dryline will lead to concerns for possible tornadoes just
like last Thu. Which some spin ups along boundary interactions
may lead to some landspout formations as well. Instability and
deep layer shear will also lead to a potential for hail up to 3"
with these storms.

CAMs suggest that the storms should be out of the combined
Panhandles by 11PM tonight. After that much of the FA will be
under northerly winds that are expected to become even lighter
after midnight and turn back to the west.

36

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 218 PM CDT Sat Jun 17 2023

The Panhandles get a much needed reprieve from rain and severe
weather beginning Sunday, but unfortunately will be replaced with
increasing heat through midweek. Zonal flow on Sunday will quickly
give way to amplified ridging by Monday as high pressure builds
over the southern Plains. Temperatures will rise near or into the
90s most days, with localized highs around 100 not unlikely Mon-
Wed. Shortwave troughs could begin to make their way around the
ridge and into the area as early as Tuesday, but the best chance
for storms to return for parts of the area appears to be Wed-Fri
with an emphasis on Thursday.

Although POPs are non-mentionable Tuesday (for good reason given
the low chance for precip to reach the sfc, much less enough to
measure), the potential for dry thunderstorms capable of strong
downburst wind gusts may need to be monitored. 12z GFS forecast
soundings show moistening in the mid to upper levels atop very dry
and warm low levels as a disturbance moves through. With DCAPE
values potentially up to 2000 J/kg thanks to a strong inverted-V
signature, strong wind gusts could try to make their way to the
surface as any precip attempts to fall. This is an outside chance
of occurring and could easily change moving forward, but could be
something worth keeping an eye on.

Wed-Fri, deterministic and ensemble guidance is in fair agreement
that multiple rounds of shortwaves could impinge on ridging and
provide support for convection during this time frame. Rich deep
layer moisture and moderate to strong instability may be in place
for parts of the area on any of these days. Although upper-level
wind fields may not be as impressive as what we've been seeing
recently, sufficient wind shear for organized storms may be in
place as well. As of this forecast period, Thursday appears to
have the best probability (30-40%) for these ingredients to come
together, although the other days may emerge with increased
potential as well (20-30% POPs Wed & Fri). Strength of ridging as
well as concerns with capping and overlap of best ingredients
will be factors to keep in mind moving forward to assess
extent/location of any strong to severe storm potential.

Harrel

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sat Jun 17 2023

KDHT and KAMA are expected to stay VFR through the 18Z TAF period.
Winds will be picking up out of the southwest and could be around
20 kts gusting 30 kts starting soon and lasting through 00Z Sunday
for KAMA and KDHT. KGUY will have a chance to be impacted by some
thunderstorms later between 00Z and 03Z Sunday. With this system
bringing thunderstorms to the northeastern combined Panhandles
winds will eventually shift to the north to northwest and even
shift the winds for KDHT and KAMA later on closer to 06Z Sunday.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  91  61  98 /  10   0   0   0
Beaver OK                  56  87  60  97 /  60   0   0   0
Boise City OK              52  87  56  93 /  30   0   0   0
Borger TX                  58  93  65 101 /  20   0   0   0
Boys Ranch TX              56  92  59  98 /   0   0   0   0
Canyon TX                  57  92  62  99 /   0   0   0   0
Clarendon TX               59  90  63  99 /  10   0   0   0
Dalhart TX                 53  88  56  95 /  10   0   0   0
Guymon OK                  54  88  57  97 /  50   0   0   0
Hereford TX                58  93  62  99 /   0   0   0   0
Lipscomb TX                56  88  62  98 /  60   0   0   0
Pampa TX                   57  90  63  98 /  20   0   0   0
Shamrock TX                59  90  61  98 /  30   0   0   0
Wellington TX              61  92  63 101 /  20   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....38
AVIATION...36
Hazardous weather outlook, Jun 17, 1:36 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
236 PM CDT Sat Jun 17 2023

OKZ001>003-TXZ001>020-317-180745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
236 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon and tonight
across the Oklahoma Panhandle as well as the northern and eastern
half of the Texas Panhandle. Some storms will likely become severe,
with large hail, damaging winds, and possibly isolated tornadoes
the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may develop Wednesday night, Thursday afternoon,
Thursday night, and Friday afternoon across at least parts of the
Oklahoma and Texas Panhandles. If storms develop, a few may
become strong to severe, with large hail and damaging winds the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
evening.

The radar

The Amarillo radar (KAMA), 206 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 17, 4:15 PM CST
Where
Cimarron County, 6.94 mi SE of Kenton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.830, -102.880

Hail, Texas

When
June 17, 4:37 PM CST to 4:45 PM CST
Where
Texas County, 0.88 mi SE of Hooker to 2.21 mi E of Adams
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.860, -101.210

Hail, Beaver

When
June 17, 4:37 PM CST
Where
Beaver County, 1.77 mi SW of Turpin
Measured
2.5 in hail
Reported by
Public
Coordinates
36.850, -100.900

Hail, Beaver

When
June 17, 4:54 PM CST
Where
Beaver County, 5.95 mi SSW of Turpin
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.790, -100.920

Hail, Beaver

When
June 17, 4:57 PM CST
Where
Beaver County, 5.64 mi SSW of Turpin
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.790, -100.900

Hail, Beaver

When
June 17, 5:01 PM CST
Where
Beaver County, 5.11 mi SSE of Floris
Measured
3 in hail
Reported by
Public
Coordinates
36.800, -100.670

Hail, Beaver

When
June 17, 5:03 PM CST
Where
Beaver County, 5.77 mi SSE of Floris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.790, -100.670

Tornado, Beaver

When
June 17, 5:08 PM CST to 5:12 PM CST
Where
Beaver County, 6.56 mi NNE of Boyd to 5.32 mi SSW of Floris
Rating
EFU
Path length
2.22 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.791, -100.787

This tornado developed in an open field and caused no known damage. It was documented by a few storm spotters in the area.

Hail, Beaver

When
June 17, 5:20 PM CST
Where
Beaver County, 5.57 mi SSE of Floris
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.800, -100.650

Hail, Beaver

When
June 17, 5:22 PM CST
Where
Beaver County, 5.57 mi SSE of Floris
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
36.800, -100.650

Thunderstorm Wind, Texas

When
June 17, 5:25 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

Thunderstorm Wind, Texas

When
June 17, 5:50 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

Thunderstorm Wind, Texas

When
June 17, 5:53 PM CST
Where
Texas County, 0.55 mi W of (Guy)guymon Muni Arp
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.510

Thunderstorm Wind, Beaver

When
June 17, 6:05 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Hail, Beaver

When
June 17, 6:32 PM CST
Where
Beaver County, 5.11 mi NNW of Slapout
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.690, -100.150

Thunderstorm Wind, Beaver

When
June 17, 6:35 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Tornado, Beaver

When
June 17, 6:42 PM CST to 6:43 PM CST
Where
Beaver County, 6.24 mi SSE of Gate to 7.44 mi SSE of Gate
Rating
EF0
Path length
1.38 mi
Path width
25 yd
Continued into
Harper, Ok (OUN)
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.763, -100.019

This tornado developed just inside the Beaver-Harper county line. It caused some roof damage and tree damage to a home before crossing into Harper County.

Hail, Beaver

When
June 17, 6:43 PM CST
Where
Beaver County, 8.3 mi NNE of Slapout
Measured
2 in hail
Reported by
Public
Coordinates
36.730, -100.060

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112392, 1112384, 1112387, 1112393, 1112394, 1112400, 1112395, 1182323, 1112396, 1112397, 1112398, 1112399, 1112401, 1112514, 1112402, 1112515, 1144648, 1112403.